Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 80, NWS Indianapolis, IN

June 19, 2001Johnson County, Shelby County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 19, 2001, 8:04 PM EST for Johnson County, Shelby County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 19, 2001, 8:04 PM EST (01:04 UTC)
Expired
Jun 19, 2001, 8:45 PM EST
In force
41 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnson County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 37 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 4:00 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.1 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1910 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 200104
SVRIND
INC081-145-200145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
804 PM EST TUE JUN 19 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN JOHNSON COUNTY IN CENTRAL INDIANA
  SHELBY COUNTY IN CENTRAL INDIANA
  THIS INCLUDES THE CITY OF SHELBYVILLE

* UNTIL 845 PM EST

* AT 801 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PRINCES LAKES...OR ABOUT 15 MILES
  NORTHWEST OF COLUMBUS...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FRANKLIN AT 820 PM EST
  SHELBYVILLE AT 845 PM EST

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOJUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3938 8628 3933 8612 3940 8567 3967 8585

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:00 PM EST, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 19, 3:00 PM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST TUE JUN 19 2001

FORECAST FOCUS WILL BE FROPA AND PCPN ASSOCIATED WITH IT.

SFC DEWPOINTS ARE IN THE UPPER 60S WITH CU FIELD EXPANDING NORTH
FROM SOUTHERN INDIANA.  AT 19Z CDFNT IS APPROX FROM THE UP OF MICH
TO SW MISSOURI.  LAPS DATA HAS LIS IN THE -6 TO -8 RANGE WITH CAPES
ANYWHERE FROM 2200 TO 4200 J/KG THROUGHOUT THE CWA.  SOME CONVECTION
FIRING IN THE NW CWA OUT AHEAD OF SFC FNT.  WILL MAKE FINAL DECISION
NEAR PRESS TIME ON WORDING IN ZONES WERE TSRA ARE CONCERNED.

DUE TO NCEP BACKUP TEST MM5 AND NOGAPS IS WHAT WE HAVE TO CHOOSE
FROM TODAY.  MM5 AND NOGAPS CONSISTENT WITH PREVIOUS RUNS OF THE
ETA/AVN IN BRINGING CDFNT THRU THE STATE BY 00Z.  BEST DYNAMICS
REMAIN BEHIND THE FNT WITH BULLSEYS OF UVVS AND H3 DIVERG OVR
CENTRAL INDIANA AFTER FROPA.  THIS CONTINUES INTO LATE WED MORNING
AS ABUNDANT MOISTURE IS STILL AVAILABLE.  WILL CONT POPS INTO EARLY
WED AFTN.  BASED ON HPC MANUAL PROGS...WILL LEAVE ALL BUT SE CWA DRY
ON THURS AS FRONT IS NEAR THE OHIO RIVER BY THEN.

FWC IS ONLY MOS AVAIL CURRENTLY AND TEMPS LOOK GOOD AND SEE NO
REASON TO STRAY.

.IND...NONE.
SALLY

In the hours before

Local storm report, Jun 19, 6:52 PM EST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
652 PM EST TUE JUN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....3

0640 PM    CALVERTVILLE              IN   1 INCH HAIL
06/19/01   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR.
Local storm report, Jun 19, 6:54 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
654 PM EST TUE JUN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    KIRKSVILLE                IN   .88 INCH HAIL
06/19/01   MONROE                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 19, 7:01 PM EST, 1 hour 3 minutes before
INZ021-028>031-035>049-051>056-060>062-067-200100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
701 PM EST TUE JUN 19 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL
INDIANA UNTIL 900 PM EST...
...AN URBAN AND SMALL STREAM FLOOD ADVISORY THAT COVERS VERMILLION...
FOUNTAIN...TIPPECANOE AND CARROLL COUNTIES HAS BEEN EXTENDED UNTIL
900 PM EST...

AT 655 PM EST THUNDERSTORMS EXTENDED ALONG AND EITHER SIDE OF A LINE
FROM KOKOMO TO BOWERS TO CLINTON.  THE STORMS ARE MOVING VERY
SLOWLY TO THE EAST AND NORTHEAST AND WILL BE NEAR ELWOOD...LEBANON
AND BLOOMINGDALE BY 800 PM EST.

ANOTHER CLUSTER OF STORMS WAS FROM BLOOMINGTON TO LYONS TO
PLAINVILLE.  THESE STORMS HAVE BEEN PRODUCING HAIL UP TO ONE INCH
IN DIAMETER AND WINDS ESTIMATED TO 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.
Local storm report, Jun 19, 7:07 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
707 PM EST TUE JUN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0650 PM    BLOOMFIELD                IN   WIND DAMAGE
06/19/01   GREENE                         REPORTED BY HAM RADIO
                                          OPERATOR. TREES DOWN AT
                                          GREEN COUNTY COaURT HOUSE.
Local storm report, Jun 19, 7:24 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
724 PM EST TUE JUN 19 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    BLOOMINGTON               IN   .75 INCH HAIL
06/19/01   MONROE                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 19, 8:04 PM EST, 0 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-200200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
804 PM EST TUE JUN 19 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL
INDIANA UNTIL 900 PM EST...

...AN URBAN AND SMALL STREAM FLOOD ADVISORY CONTINUES FOR
VERMILLION...FOUNTAIN...TIPPECANOE AND CARROLL COUNTIES UNTIL 800 PM
EST...

AT 755 PM EST VERY STRONG THUNDERSTORMS WERE OCCURRING 30 MILES
SOUTHWEST AND ALSO 25 TO 30 MILES SOUTH OF INDIANAPOLIS.  ONE OF THE
STORMS WERE LOCATED ABOUT 15 MILES WEST OF MARTINSVILLE AND ANOTHER
STRONG STORM WAS LOCATED 15 MILES NORTHWEST OF COLUMBUS.  THOSE
STORMS MAY PRODUCE STRONG WINDS AND ZHAIL.

MEANWHILE OTHER THUNDERSTORMS WERE LOCATED JUST NORTH OF
GREENCASTLE...NEAR KOKOMO AND AROUND BEDFORD AND JUST WEST OF
SHELBYVILLE.

ALL OF THE THUNDERSTORMS WERE MOVING NORTHEAST AT 20 MPH.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:20 PM ESTSevere Thunderstorm WarningINDJohnson40 min
Jun 19, 7:39 PM ESTSevere Thunderstorm WarningINDOwen, Putnam36 min
Jun 19, 7:43 PM ESTSevere Thunderstorm WarningINDBrown32 min
Jun 19, 8:14 PM ESTSevere Thunderstorm WarningINDBartholomew, Jackson31 min
Jun 19, 8:25 PM ESTSevere Thunderstorm WarningINDRush50 min
Jun 19, 8:33 PM ESTSevere Thunderstorm WarningINDMarion57 min
Jun 19, 8:49 PM ESTSevere Thunderstorm WarningINDShelby26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.